Georgia, 2004

Hail and Heavy Rain in Georgia, May 1 to 2, 2004

May 1 to 2, 2004 · NWS FFC · 2 events in 2 counties and zones

1 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 1, 8:45 PM EST, 1 hour 35 minutes earlier.

Area forecast discussion, May 1, 8:45 PM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
945 PM EDT SAT MAY 1 2004

.UPDATE...
LATEST REGIONAL RADAR SHOWING LINE OF ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS CENTRAL GA FROM NEAR COLUMBUS TO
DUBLIN...RELATED TO OLD SEA BREEZE BOUNDARY THAT HAS BEEN MOVING
NORTH ALL AFTERNOON.  THIS LINE ACTING AS DEMARCATION OF MORE
UNSTABLE AIR TO THE SOUTH WITH DEWPOINTS IN THE UPPER 60S TO NEAR 70
WITH CAPES BETWEEN 1000-1500.  WITH BOUNDARY MOVING INTO MORE STABLE
AIR TO THE NORTH...EXPECT NOT MUCH MORE ACTIVITY ALONG THIS BOUNDARY
OVER NEXT FEW HOURS.  HOWEVER...MESOSCALE CONVECTIVE SYSTEM OFF TO
THE WEST ACROSS ALABAMA MOVING QUICKLY EAST.  AREA OF THUNDERSTORMS
AHEAD OF MAIN MESO-LOW PUSHING INTO WEST-CENTRAL GA AT THE MOMENT.
CONVECTION DEVELOPING ALONG WARM ADVECTION WING OF COMPLEX WHICH
SHOULD PUSH INTO PORTIONS OF NORTH GA (NORTH ATLANTA TO ROME) NEAR
MIDNIGHT.  BOWING SEGMENT NEAR BIRMINGHAM RACING WESTWARD AND WILL
FOLLOW THIS OVER NEXT HOUR BUT EXPECT THIS SHOULD WRAP OUT BASED ON
CURRENT TREND.  WITH LOSS OF INSTABILITY PARAMETERS...THINKING
CONVECTION SHOULD TURN INTO MAINLY MODERATE TO HEAVY RAIN EVENT
ACROSS NORTHWEST GA WITH BASIN AVERAGE AMOUNTS NEAR AN INCH WITH
SOME LOCAL AMOUNTS NEAR 2 INCHES.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA     66 72 49 70 / 99 90 30 10
ATHENS      65 74 50 69 / 80 90 70 10
GAINESVILLE 65 72 48 68 / 99 90 70 10
ROME        64 70 46 69 / 99 90 20 00
COLUMBUS    67 74 53 74 / 99 90 30 10
MACON       66 76 54 74 / 70 90 70 10
&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

 39
Hazardous weather outlook, May 1, 9:45 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 PM EDT SAT MAY 01 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020800-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1045 PM EDT SAT MAY 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THE EARLY MORNING
HOURS...

.SYNOPSIS...
A DEEP...FULL LATITUDE UPPER-LEVEL TROUGH WILL MOVE THROUGH THE
SOUTHEAST U.S. SUNDAY. A COLD FRONT WILL ACCOMPANY THIS SYSTEM
AS WELL.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF A LINE
FROM ROME...TO CEDARTOWN...TO NEWNAN...TO TALBOTTON. THE BEST TIME
FOR SEVERE THUNDERSTORMS WILL BE FROM NOW UNTIL 1 AM EDT SUNDAY. THE
PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS TONIGHT WILL BE LARGE
HAIL...UP TO THE SIZE OF GOLF BALLS AND POSSIBLY DAMAGING WINDS UP
TO 60 MPH. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED
WITH THE STRONGER THUNDERSTORMS. LOCALLY VERY HEAVY RAIN MAY ALSO
CAUSE PONDING OF WATER ON ROADWAYS IN THE HEAVIER THUNDERSTORMS.

.DISCUSSION...
A STRONG UPPER-LEVEL TROUGH WILL MOVE INTO THE SOUTHEAST
TONIGHT...THEN OUT OF THE STATE BY SUNDAY NIGHT. A COLD FRONT WILL
ACCOMPANY THE UPPER TROUGH. THROUGH 1 AM...AN AREA OF SIGNIFICANT
INSTABILITY WILL COMBINE WITH DEEP LOW-LEVEL MOISTURE AND AN
INCREASING LOW-LEVEL JET TO PRODUCE ISOLATED SEVERE THUNDERSTORMS IN
WEST CENTRAL GEORGIA. THIS THREAT WILL DIMINISH CONSIDERABLY AFTER 1
AM. ADDITIONAL SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL SPREAD
INTO GEORGIA FROM THE WEST LATER TONIGHT AND EARLY SUNDAY...HOWEVER
THE ATMOSPHERE WILL BE CONSIDERABLY MORE STABLE BY THAT TIME.
THUS...THESE THUNDERSTORMS WILL NOT LIKELY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE POSSIBLE THROUGH 1 AM...GENERALLY
WEST OF A ROME...CEDARTOWN...NEWNAN...TALBOTTON LINE. EMERGENCY
MANAGERS IN THE COUNTIES ALONG THE ALABAMA BORDER MAY ALSO NEED TO
MONITOR THE SITUATION THROUGH 1 AM EDT SUNDAY.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE A
CHANCE OF THUNDERSTORMS THROUGH SUNDAY EVENING. THUNDERSTORMS
SUNDAY...HOWEVER...ARE NOT EXPECTED TO BECOME SEVERE. OTHERWISE
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED THROUGH FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

RAB

In the hours before

Special weather statement, May 1, 9:19 PM EST, 1 hour 1 minute before
GAZ078-089-020245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1019 PM EDT SAT MAY 1 2004

GAZ078-089-020245-
1019 PM EDT SAT MAY 1 2004

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN MUSCOGEE AND HARRIS COUNTIES UNTIL 1045 PM EDT...

AT 1012 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COLUMBUS...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE LIKELY WITH THESE STORMS. RESIDENTS
SHOULD PREPARE FOR STRONG WINDS IN THE ADVISED AREA BEFORE THE
ACTIVITY ENDS BY 1045 PM EDT.
Special weather statement, May 1, 9:45 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1045 PM EDT SAT MAY 01 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-020800-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1045 PM EDT SAT MAY 01 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THROUGH THE EARLY MORNING
HOURS...

.SYNOPSIS...
A DEEP...FULL LATITUDE UPPER-LEVEL TROUGH WILL MOVE THROUGH THE
SOUTHEAST U.S. SUNDAY. A COLD FRONT WILL ACCOMPANY THIS SYSTEM
AS WELL.

.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE MAINLY WEST OF A LINE
FROM ROME...TO CEDARTOWN...TO NEWNAN...TO TALBOTTON. THE BEST TIME
FOR SEVERE THUNDERSTORMS WILL BE FROM NOW UNTIL 1 AM EDT SUNDAY. THE
PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS TONIGHT WILL BE LARGE
HAIL...UP TO THE SIZE OF GOLF BALLS AND POSSIBLY DAMAGING WINDS UP
TO 60 MPH. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED
WITH THE STRONGER THUNDERSTORMS. LOCALLY VERY HEAVY RAIN MAY ALSO
CAUSE PONDING OF WATER ON ROADWAYS IN THE HEAVIER THUNDERSTORMS.

.DISCUSSION...
A STRONG UPPER-LEVEL TROUGH WILL MOVE INTO THE SOUTHEAST
TONIGHT...THEN OUT OF THE STATE BY SUNDAY NIGHT. A COLD FRONT WILL
ACCOMPANY THE UPPER TROUGH. THROUGH 1 AM...AN AREA OF SIGNIFICANT
INSTABILITY WILL COMBINE WITH DEEP LOW-LEVEL MOISTURE AND AN
INCREASING LOW-LEVEL JET TO PRODUCE ISOLATED SEVERE THUNDERSTORMS IN
WEST CENTRAL GEORGIA. THIS THREAT WILL DIMINISH CONSIDERABLY AFTER 1
AM. ADDITIONAL SHOWERS AND SOME EMBEDDED THUNDERSTORMS WILL SPREAD
INTO GEORGIA FROM THE WEST LATER TONIGHT AND EARLY SUNDAY...HOWEVER
THE ATMOSPHERE WILL BE CONSIDERABLY MORE STABLE BY THAT TIME.
THUS...THESE THUNDERSTORMS WILL NOT LIKELY BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE POSSIBLE THROUGH 1 AM...GENERALLY
WEST OF A ROME...CEDARTOWN...NEWNAN...TALBOTTON LINE. EMERGENCY
MANAGERS IN THE COUNTIES ALONG THE ALABAMA BORDER MAY ALSO NEED TO
MONITOR THE SITUATION THROUGH 1 AM EDT SUNDAY.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY. THERE WILL BE A
CHANCE OF THUNDERSTORMS THROUGH SUNDAY EVENING. THUNDERSTORMS
SUNDAY...HOWEVER...ARE NOT EXPECTED TO BECOME SEVERE. OTHERWISE
HAZARDOUS WEATHER CONDITIONS ARE NOT EXPECTED THROUGH FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

RAB

The radar

The Atlanta radar (KFFC), 69 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 heavy rain. Local standard time, as filed.

Hail, Harris

When
May 1, 10:20 PM EST
Where
Harris County, 5 mi NNE of Waverly Hall
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.750, -84.700

A storm spotter reported penny-sized hail.

Heavy Rain, Gwinnett

When
May 1, 11:58 PM EST to May 2, 12:58 AM EST
Where
Gwinnett County, Snellville
Reported by
TRAINED SPOTTER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett county Skywarn coordinator reported that heavy rain had caused a mudslide at a construction site along Georgia Highway 124. Water up to 3 feet was flowing over the road at the site. The road had to be closed to prevent vehicles from driving into the high water.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395472, 5395473.